Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 48, NWS Duluth, MN

July 30, 2021

NWS Duluth, MN issued this small craft advisory at Jul 30, 2021, 9:21 PM CDT. It took effect at Jul 31, 2021, 2:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 9:21 PM CDT (02:21 UTC)
In effect from
Jul 31, 2021, 2:00 AM CDT
Expired
Jul 31, 2021, 6:00 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

151 
WHUS73 KDLH 310221
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
921 PM CDT Fri Jul 30 2021

LSZ150-311100-
/O.NEW.KDLH.SC.Y.0048.210731T0700Z-210731T1100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
921 PM CDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 6 AM CDT
SATURDAY...

* WHAT...Southwest wind 10 to 15 knots. Gusts up to 30 knots.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 2 AM to 6 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
2 follow-up statements
056 
WHUS73 KDLH 310726
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
226 AM CDT Sat Jul 31 2021

LSZ150-311100-
/O.CON.KDLH.SC.Y.0048.000000T0000Z-210731T1100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
226 AM CDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY
THIS MORNING...

* WHAT...Southwest winds 10 to 20 kt. Gusts up to 30 knots. 

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
367 
WHUS73 KDLH 311101
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
601 AM CDT Sat Jul 31 2021

LSZ150-311215-
/O.EXP.KDLH.SC.Y.0048.000000T0000Z-210731T1100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
601 AM CDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Southwest winds have calmed down to 5-10 knots.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jul 30, 6:35 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 30, 6:35 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 PM CDT Fri Jul 30 2021

.DISCUSSION...(This evening through Thursday)
Issued at 350 PM CDT Fri Jul 30 2021

Summary: Haze and smoke are expected to continue through this
weekend and into early next week. Scattered showers and
thunderstorms are possible tonight and Saturday with light
rainfall amounts. Temperatures will be seasonable next week with
generally dry weather.

Haze and smoke continue to affect the region, with much of the
smoke in the area circulating about the region due to variable
winds in the past ~24 hours. A cold front is located north of the
International Border this afternoon and will drop south into the
region tonight into Saturday morning. This will bring a chance for
scattered showers and possibly a few rumbles of thunder tonight,
especially across the Arrowhead. Current radar shows scattered
showers with convective elements in Canada, and generally expect
that structure to maintain itself overnight as it moves south with
instability lacking for any deeper thunderstorm development. With
limited moisture to work with, rainfall amounts are expected to be
spotty and light.

On Saturday, diurnal heating will combine with some assistance
from cyclonic vorticity advecting through the region to bring a
slightly higher chance for thunderstorms, particularly across
parts of northwest Wisconsin. Instability on the order of 1 to 1.5
kJ/kg combined with 0-6 km shear around 30 to 40 kt may support
isolated strong to severe thunderstorms capable of producing hail
to nickel or quarter size and wind gusts to around 50 mph. These
storms are likely to be of the cellular type and very spotty in
coverage. Additional smoke will likely stream in from Canada with
the north to northwesterly flow, causing reduced visibilities at
times and leading to very poor air quality that will likely
persist until early next week.

Dry northerly flow will persist on Sunday with a broad upper ridge
to the west and a broad trough to the east. Surface high pressure
developing over the area will cause smoky and hazy conditions to
persist.

The upper ridge to the west will break down early next week and
cause winds to become southerly by Tuesday evening. This will
likely bring a much needed break from the hazy conditions to the
area. Otherwise, the weather will be dry with temperatures
generally seasonable.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri Jul 30 2021

Hazy skies continue aloft this evening with pockets of reduced
visibilities at the surface due to smoke. A cold front will be
dropping out of the Canadian Prairies tonight and bring the chance
of some light rain showers. A few claps of thunder cannot be fully
ruled out either. Tomorrow, gusty northwesterly winds will filter in
behind the front by the afternoon with diurnal cumulus populating
across the region as well. Some pop up showers may be present in the
afternoon but at this time confidence is not high enough to include
in this set of TAFs.

&&

.MARINE...
Issued at 350 PM CDT Fri Jul 30 2021

A cold front will drop south from Canada tonight, and
southwesterly winds are expected to increase overnight prior to
the front's passage. Wind gusts from 15 to 20 knots are possible
at times, especially along the South Shore and into the Apostle
Islands. There is some potential for a few areas to see gusts
slightly higher around midnight, which may be hazardous for small
craft. While wave heights are generally expected to remain around
2 feet or less, west facing areas along the South Shore may see
waves locally as high as 3 to 4 feet. These conditions may be
difficult to navigate for small craft. Wind speeds and wave
heights will decrease as the front passes through Saturday
morning, with northerly to northwesterly winds increasing during
the afternoon and overnight. Some wind gusts to 15 to 20 knots
will be possible especially along the South Shore and Apostle
Islands Saturday evening through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  79  55  73 /  30  20   0   0
INL  56  77  50  73 /  40  10   0  10
BRD  60  81  54  75 /  40  20   0   0
HYR  57  80  51  72 /  20  30  10   0
ASX  61  80  54  72 /  30  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JDS
AVIATION...Britt
MARINE...JDS
Hazardous weather outlook, Jul 30, 3:59 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
359 PM CDT Fri Jul 30 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
359 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Smoke from Canadian wildfires will spread across the Northland
again through Tonight. This will lead to reduced air quality and
visibilities. Air Quality Alerts have been issued for all of the
outlook area for tonight. There is a chance of thunderstorms
tonight. No severe storms are forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Poor air quality conditions are expected to continue through at
least Sunday, with Air Quality Alerts currently in effect.

There is a chance of thunderstorms Saturday and Saturday night,
and again Tuesday, Thursday and Friday next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-150-312100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
359 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms tonight. No severe storms are
forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Saturday night,
and again Tuesday, Thursday and Friday next week.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:20 AM CDTSpecial Weather StatementDLHLake25 min
Jul 31, 4:30 PM CDTSpecial Weather StatementDLHPrice15 min
Jul 31, 5:41 PM CDTSpecial Weather StatementDLHPrice19 min

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.